Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 1, 2017, 2:07 PM EST for 5 counties in Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2017, 2:07 PM EST (19:07 UTC)
- Expired
- Mar 1, 2017, 2:45 PM EST
- In force
- 38 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caroline County, VA, Essex County, VA, Northumberland County, VA, Richmond County, VA, Westmoreland County, VA
The radar
The Norfolk radar (KAKQ), 112 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 1:13 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:56 PM EST, 11 minutes earlier.
Area forecast discussion, Mar 1, 1:56 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
156 PM EST Wed Mar 1 2017
.SYNOPSIS...
A broad southwest flow will allow for warm temperatures today,
as a strong cold front approaches from the west. The front
crosses the region tonight into early Thursday morning, with
high pressure building in from the west Thursday. A secondary
cold front moves through the area Friday. High pressure then
settles over the Mid Atlantic states Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Severe Tstm Watch has been issued for much of central and
eastern Va and all of the eastern shore through 7 pm this
evening. This, mainly for strong winds as even in a weakened
state, a line of showers with only embedded tstms moving through
the Piedmont N and W of Richmond has produced widespread 40-50
mph winds and some downed trees. What will continue to be
favorable for continued strong winds will be the very warm
temperatures and strong low level lapse rates up to about 700 mb
through at least 21Z. Elsewhere even in the absence of any
precip, expect widespread gusts of 35-45 mph through the aftn.
For timing, have maintained chc to likely PoPs across NW 1/2 of
the CWA through 21Z, with minimal chances over southeast VA and
northeast NC through 21Z. Will need to monitor situation
closely for far southeast areas as guidance varies as to
redevelopment or strengthening around 00Z. Expect somewhat more
widespread activity (though probably with a lower chance for
full blown severe wx as instability will be minimal) after 00Z
for most areas and likely PoPs/70% are in the forecast for all
zones. This will be with the added lift of the actual cold front
as it translates through the CWA from about 02Z northwest to
06Z southeast. Highs today to avg in the upper 70s to lower 80s
except for locally cooler conditions over the coastal eastern
shore and Outer Banks (mainly in the upper 60s to lower 70s).
Pcpn will end/PoPs will decrease fm NW to SE after midnight
through 8 am Thu. Decreasing clouds also as WNW winds start to
usher drier air into the area behind the front. Lows tngt will
range fm the mid 40s northwest to the mid 50s southeast.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Strong CAA/much drier airmass continues to filter into the
region during Thu. Mostly sunny and breezy (at least in the
ern/NE counties), with highs ranging fm the mid 50s to lower
60s. Dry wx and chilly temps expected for Thu night in advance
of a secondary cold front. Lows in the mid 30s to near 40.
That secondary cold front swings acrs the region Fri
morning/aftn...bringing a chance of rain showers to extreme nrn
and NE counties. Highs on Fri will range fm the upper 40s to the
upper 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Canadian high pressure then builds into the Mid Atlantic Region
Friday night into Saturday...shifting south of the VA/NC border
Saturday night and then off the Southeast Coast on Sunday. Low
pressure crossing the Hudson Bay should drag a weak cold front
across the nern half of the CWA again Sunday evening (similar to
Friday's front) and could bring a stray shower across the Nrn
Neck to MD/VA Eastern Shore. Confidence not as high for shower
chances as long range models in the Day 6 timeframe do not line
up very well at all. Capped POPs at 10-14% in these areas for
now. The weak front exits well off the Delmarva Coast by Monday
morning, and the sfc high suppressed off the Southeast Coast
will rebound back into the area with mid-upper level ridging
moving in from the west as well. Next cold front to impact the
area is currently expected to cross the Midwest into the Ohio
Valley on Monday.
The long term period begins with temperatures at to slightly below
seasonal normals due to the cooler Canadian airmass Thursday night...
followed by Canadian high pressure Friday into Saturday. Plus the
region remains well-wedged within the cooler airmass through this
time. Lows Thursday night generally in the mid 30s inland (upper 30s
to lower 40s immediate coast). Highs Friday/Saturday in the lower 50s
(upper 40s far nwrn and nrn counties) despite decent west/downsloping
winds gusting to 25-30 mph. Colder lows Friday night as Canadian high
moves directly overhead. Expect readings in the mid 20s inland/around
30F (+/- a few degrees) at the beaches. As the sfc high shifts towards
the Southeast Coast Sunday, temperatures will slowly rebound above
normal with each passing day. Highs Sunday in the lower 60s (mid-upper
50s beaches, Nrn Neck, and MD/VA Eastern Shore). Lows Sunday night
in the lower 40s inland and mid-upper 40s closer to the coast. Highs
Monday around 70F (low-mid 60s beaches and MD/VA Eastern Shore). Lows
Monday night in the lower 50s with ample warm air advection ahead of
the aforementioned approaching cold front.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Winds from the southwest will gust to between 30 and 40 knots across
the TAF sites as a strong cold front approaches. An initial band of
convection may impact some of the sites this afternoon. More
thunderstorms will be possible with the cold front overnight. Winds
diminish slightly after sunset and shift to the west to northwest
behind the front overnight. Precipitation moves off the coast with a
clearing sky prior to sunrise. Gusty winds from the west and
northwest will continue.
OUTLOOK...VFR conditions continue Thursday night. A secondary cold
front crosses the region on Fri with a chance for showers and brief
MVFR conditions at SBY. Gusty northwest winds resume Friday and
toward the coast Friday night. VFR conditions and diminishing winds
are indicated for the weekend.
&&
.MARINE...
Warm front continues to lift NE across the local waters early
this morning. Winds gradually becoming SSW attm...and will be
increasing through the morning hours. Strong WAA over the
colder waters today...the stability will limit mixing/higher
wind speeds except near the shoreline (through this afternoon).
SCA SW-W winds will become more prominent this evening/tonight.
A strong cold front crosses the waters late tonight. CAA in the
wake of the cold front will allow for higher wind speeds to
transfer down. A period of gales (at least gusts) expected w/
the initial cold air push Wed night...especially far northern
waters. Wind probs showing much higher potential (nearly 60%)
for gusts aoa 35 kt N of Parramore Island VA.
Moderate-strong SCA lingers until late morning/early afternoon
Thu then the pres gradient weakens and winds begin to wane.
Raising a gale for the nrn ocean waters this package
(07Z-17Z/02)...otherwise SCA will be in effect all waters
through 21Z/02. Another SCA will likely be needed Fri and Fri
night behind a secondary cold front.
&&
.TIDES/COASTAL FLOODING...
Increasing SW winds today will bring the potential for low
water over parts of the marine area. The main threat is for
water levels of 1.0 to 1.5 feet below MLLW in the southern Ches
Bay at the time of low tide late this afternoon and again early
Thursday morning. Holding off on any advisory until after low
tide occurs early this morning.
&&
.CLIMATE...
Record high temperatures for today/March 1st:
RIC...80 in 1976
ORF...81 in 1918
SBY...80 in 1976
ECG...82 in 2012
Feb 2017 now ranks among the warmest and driest on record.
RIC and ORF ranks as the 2nd warmest, ECG is 3rd warmest, and
SBY is the 5th warmest.
Preliminary February Temperature ranks (average temps):
* RIC: (2nd warmest):
1) 49.9 (1890)
2) 49.0 (2017)
2) 48.5 (1976)
3) 48.1 (1884)
* ORF: (2nd warmest):
1) 52.4 (1890)
2) 51.5 (2017)
3) 50.5 (1909)
* SBY: (5th warmest):
1) 46.1 (1976)
2) 45.8 (1984)
3) 45.7 (1925)
4) 45.2 (1909)
5) 45.16 (2017)
* ECG: (3rd warmest):
1) 52.1 (1990)
2) 51.8 (1939)
3) 50.6 (2017)
Precipitation for Feb 2017:
* RIC: 0.71"/5th driest (0.48" in 1978 is driest)
* ORF: 0.66"/3rd driest (0.26" in 1918 is driest)
* SBY: 1.45"/not top 10 (0.24" in 2009 is driest)
* ECG: 0.92"/3rd driest (0.59" in 2009 is driest)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EST Thursday for ANZ630>638-
654-656-658.
Low Water Advisory until 7 PM EST this evening for ANZ632-634-
638-654-656-658.
Small Craft Advisory until 2 AM EST Thursday for ANZ650-652.
Gale Warning from 2 AM to 1 PM EST Thursday for ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/TMG
LONG TERM...BMD
AVIATION...LSA
MARINE...ALB/LSA
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Mar 1, 1:40 PM EST, 27 minutes before
Hazardous Weather Outlook National Weather Service WAKEFIELD VA 140 PM EST Wed Mar 1 2017 MDZ021>025-VAZ048-060>062-064-067>069-075>078-080>086-089-090-099- 100-509>522-021845- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Surry-James City-Accomack-Northampton-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 140 PM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ065-066-079-087-088-092-093-095>098- 523>525-021845- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Brunswick-Greensville-Sussex-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York- Newport News-Hampton/Poquoson- 140 PM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible, mainly between 4 pm and 10 pm this evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, Mar 1, 12:33 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1233 PM EST WED MAR 1 2017
VAZ048-509-510-011815-
Fluvanna-Western Louisa-Eastern Louisa-
1233 PM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA AND
FLUVANNA COUNTIES...
At 1233 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Big Meadows to near Lowesville.
Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff,
Boswells Tavern, Kents Store, Troy, Gordonsville, Scottsville, Louisa
Airport, Green Springs, Shores, Central Plains, Bremo Bluff,
Cohasset, Waldrop, Trevilians and Hardware.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3811 7788
3789 7802 3790 7807 3775 7816 3773 7821
3769 7824 3769 7826 3773 7837 3774 7842
3776 7847 3780 7849
TIME...MOT...LOC 1733Z 287DEG 46KT 3857 7840 3776 7898
MRDSpecial weather statement, Mar 1, 1:16 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
116 PM EST WED MAR 1 2017
VAZ048-060>062-064-068-069-509>511-011900-
Goochland-Western Hanover-Powhatan-Fluvanna-Amelia-Western
Louisa-Cumberland-Caroline-Prince Edward-Eastern Louisa-
116 PM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...CUMBERLAND...
PRINCE EDWARD...GOOCHLAND...CENTRAL CAROLINE...NORTHWESTERN
HANOVER...WESTERN AMELIA...POWHATAN AND FLUVANNA COUNTIES...
At 115 PM EST, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Spotsylvania to
Straightstone. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Powhatan, Goochland, Cumberland, Farmville, Louisa, Bowling Green,
Mineral, Palmyra, Fork Union, Hampden Sydney, Milford, Hampden Sydney
College, Longwood University, Hadensville, Columbia, Gum Spring,
Oilville, Ferncliff, Tobaccoville and Darlington Heights.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3739 7860 3740 7859 3737 7858 3734 7846
3762 7826 3769 7824 3775 7844 3814 7805
3810 7784 3802 7775 3799 7764 3825 7737
3823 7725 3819 7720 3726 7807 3730 7823
3712 7824 3708 7845 3720 7869
TIME...MOT...LOC 1815Z 290DEG 38KT 3829 7776 3701 7911
MRDLocal storm report, Mar 1, 1:52 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 5 ENE HADENSVILLE 37.84N 77.91W
03/01/2017 LOUISA VA PUBLIC
LARGE DIAMETER TREE KNOCKED DOWN ACROSS US-522. TIME
ESTIMATED FROM RADAR.
&&
BUTNERSpecial weather statement, Mar 1, 1:53 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
153 PM EST WED MAR 1 2017
VAZ064-075-076-519-521-522-011945-
Western King and Queen-Richmond-Westmoreland-Western Essex-Eastern
Essex-Caroline-
153 PM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN...
NORTHWESTERN RICHMOND...CAROLINE...WESTMORELAND AND ESSEX COUNTIES...
At 153 PM EST, a strong thunderstorm was located over Bowling Green,
moving east at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Fort A.p. Hill around 200 PM EST.
Champlain, Loretto and Leedstown around 215 PM EST.
Montross and Newland around 225 PM EST.
Warsaw around 230 PM EST.
Other locations impacted by this storm include Beazley, Golansville,
Currioman Landing, Hustle, Potomac Beach, Guinea, Corbin, Elevon,
Supply and Mount Holly.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3821 7695 3817 7687 3815 7665 3788 7674
3792 7755 3796 7757 3795 7762 3822 7740
3825 7735 3824 7729 3822 7729 3825 7727
3825 7723 3823 7725 3819 7725 3820 7722
3814 7708 3818 7705 3826 7705 3828 7698
TIME...MOT...LOC 1853Z 268DEG 47KT 3805 7738
MINNICKThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:46 AM EST | Gale Warning | AKQ | 33 hr | |
| Mar 1, 11:19 AM EST | Low Water Advisory | AKQ | 8 hr | |
| Mar 1, 12:33 PM EST | Special Weather Statement | AKQ | Fluvanna | 42 min |
| Mar 1, 1:16 PM EST | Special Weather Statement | AKQ | Caroline, Cumberland, Fluvanna, Goochland, Louisa, Powhatan and 1 more | 44 min |
| Mar 1, 1:38 PM EST | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland, Hanover, Louisa, Powhatan | 52 min |
| Mar 1, 1:45 PM EST | Special Marine Warning | AKQ | 2 hr | |
| Mar 1, 1:53 PM EST | Special Weather Statement | AKQ | Caroline, Essex, Richmond, Westmoreland | 52 min |
| Mar 1, 2:21 PM EST | Severe Thunderstorm Warning | AKQ | Essex, Hanover, Henrico, King and Queen, King William, Lancaster and 2 more | 39 min |
| Mar 1, 2:52 PM EST | Special Weather Statement | AKQ | King and Queen, Lancaster, Northumberland | 23 min |
| Mar 1, 5:50 PM EST | Special Weather Statement | AKQ | Brunswick, Greensville, Lunenburg, Mecklenburg, City of Emporia | 40 min |
| Mar 1, 2:29 PM EST | Severe Thunderstorm Warning | AKQ | Dorchester, Wicomico | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.